This guide does not explain how to use injectable narcan.
1. VERBAL CUES
Loudly ask: ‘HEY, are you okay?’
2. LIGHT PHYSICAL STIMULATION
Gently shake shoulder or tap their feet
3. INTENSE PHYSICAL STIMULATION
Nail bed press: Press the nail bed right where the nail starts to grow.
Other pressure points: Pressure above the eyes.
Sternum rub: Put your knuckles together and rub sternum in a vertical motion
If the person remains unresponsive to all the previous steps, let them know you’re going to give them narcan:
‘Hey I’m going to give you narcan if you don’t respond’
Giving someone narcan is extremely uncomfortable and puts them into withdrawal. If they still don’t respond, be prepared to give them narcan.
5. GIVING NARCAN
1. Place the narcan into the person’s nose.
2. Press the res plunger all the way up to release the entire dose
3. Call 911
4. Start giving rescue breaths (#6) or if you’re not comfortable, put the person into the rescue position
5. If the person isn’t breathing on their own in 3-5 minutes, give them a second dose.
Giving them the second dose sooner will not make the narcan work sooner.
6. RESCUE BREATHS
1. Check to make sure the airway is clear. Remove any candy, etc from the mouth.
2. Tilt the head back, pinch the nose
3. Create a barrier between the person’s mouth and your own (a shirt, for example)
4. One breath every 5 seconds
5. Once the person is breathing on their own, put them in the rescue position.
The Everywhere Project is a Philadelphia-based non-profit that aims to expand the reach of harm reduction resources and education.